Thunderstorm Wind, Park
- When
- July 10, 4:57 PM MST
- Where
- Park County, 2.07 mi S of Mission
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 45.690, -110.500
Some high-based thunderstorms across the western portions of the Billings Forecast Area produced some severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Some high-based thunderstorms across the western portions of the Billings Forecast Area produced some severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 10, 12:46 PM MST, 4 hours 11 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
146 PM MDT Mon Jul 10 2023
.DISCUSSION...
Through Wednesday Night...
Synoptic Pattern...Upper ridge is centered over the forecast area
this afternoon. Upstream, an upper level low pressure system over
the PacNW is poised to shift east across the Idaho Panhandle and
into NW Montana tonight, then cross the highline tomorrow. Jet
energy rotating around the upper low crosses through SW Montana
this afternoon and across SC/SE Montana tonight. A disturbance
embedded in this upper flow will push through during the same
timeframe providing a focus for convection, especially tonight.
Upper low will push a front through the area tomorrow, which will
provide a focus for convection mainly over SE Montana Tuesday
afternoon/evening. Ahead of the approaching upper low, lower level
flow along the east slopes of the Rockies turns from south to east
providing elevated moisture into the area to support storms and
locally heavy rainfall until the cold front pushes through
bringing drier air in from the west.
Convection...Convection will be suppressed somewhat over the lower
elevations by the ridging aloft along with 700mb temperatures
approaching or exceeding (southern zones) +12c which is generally
a good capping inversion temperature over the Northern Rockies.
Still expect mountain based convection to develop and drift into
the adjacent foothills. CAPE and Shear profiles continue to
support at least a low threat for a few strong to severe storms,
mainly west of Billings this afternoon into the early evening
hours. Inverted-V soundings suggest the main threat with storms
will be strong wind gusts. As the evening progresses, will see a
surface inversion develop. This usually caps convection, but
models suggest that the environment actuall becomes more favorable
for convection mid evening into the overnight hours from Billings
eastward as the upper disturbance provides lift and strengthening
LLJ provides moisture and increased shear above the inversion.
PWATs over an inch will support locally heavy rainfall with late
night storms as they move into an increasingly moist environment.
For Billings this evening, isolated showers/storms will be around
late afternoon into early evening. However the best chance for a
stronger storm in the Billings area will be between 730pm and
1030pm. Again the main threat is wind gusts to 50 mph, along with
a quick .25-.50 inches of precipitation under the core of the
stronger cells.
Expect some ongoing convection tomorrow morning as the sun comes
up. Models suggest cold front arrival in the late morning to early
afternoon will trigger some more robust convection from Rosebud
county eastward lasting into the early evening as it progresses
across SE Montana. Several strong helicity tracks are noted in the
HREF during this period, as well as higher probabilities for
severe in the NCAR Neural Net and Updraft Helicity products
pointing to a more elevated severe threat as compared to today.
Would not be surprised to see the current Marginal Risk upgraded
to a Slight Risk for portions of Eastern Montana into NE Wyoming
with subsequent SPC forecast issuances.
Drier air and west-northwest flow will limit convection to
isolated weak mountain cells on Wednesday.
Temperatures...90s this afternoon with a warm night tonight (low
to mid 60s most areas) thanks to cloud cover and elevated wind
speeds. 4 to 8 degrees cooler on Tuesday behind the Pacific cold
front. Wednesday temperatures will be in the mid 80s most
locations. Chambers
Thursday through Monday...
Ridging will attempt to start to build in Saturday into Sunday.
Models do show some differences in the placement and timing of the
ridge, but generally, the area should remain dry. Scattered
showers and thunderstorms are possible with daytime heating with
PoPs around in 30% isolated parts of the CWA for Thur and Fri.
Precip chances will the decrease into the weekend and build back
into the area Monday evening as the ridge moves east.
High temperatures will be in the 80s Thur-Sun and 90s on Mon. TS
&&
.AVIATION...
Showers and thunderstorms will begin to develop late afternoon out
west and spread east ahead of the main line of storms. Main
threats are hail, gusty winds up to 50kts, and heavy rain. Expect
MVFR/IFR conditions in areas of heavy rain. Showers should clear
out east by late morning. Scattered showers and TS will begin
developing again out west early afternoon tomorrow. TS
&&
.PRELIMINARY POINT TEMP/POPS...
Tue Wed Thu Fri Sat Sun Mon
-----------------------------------------------------------
BIL 062/087 058/087 059/086 058/083 059/082 057/085 060/090
31/U 00/U 11/U 11/U 01/U 10/U 11/U
LVM 056/085 051/085 053/083 052/083 053/083 053/085 055/089
41/N 00/U 21/U 11/U 11/U 01/U 11/U
HDN 061/087 057/087 056/087 057/084 056/083 055/085 058/090
41/U 00/U 11/U 11/U 00/U 00/U 10/U
MLS 065/087 060/085 059/087 060/083 058/081 056/083 058/088
63/T 10/U 11/N 21/U 00/U 10/U 11/U
4BQ 064/087 061/086 059/086 060/083 058/081 056/084 058/088
33/T 10/U 11/U 21/U 11/U 10/U 11/U
BHK 060/081 056/082 055/084 056/080 054/078 052/080 053/085
67/T 30/U 11/U 21/U 00/U 10/U 11/U
SHR 058/085 055/083 054/084 055/081 053/080 053/082 055/087
21/U 10/U 12/U 12/U 11/U 11/U 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsSpecial Weather Statement
National Weather Service Billings MT
520 PM MDT Mon Jul 10 2023
MTZ040-064>067-110000-
Beartooth Foothills MT-Paradise Valley MT-Northern Park MT-
Absaroka/Beartooth Mountains MT-Livingston Area MT-
520 PM MDT Mon Jul 10 2023
...A strong thunderstorm will impact portions of west central Sweet
Grass and central Park Counties through 600 PM MDT...
At 518 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Bozeman, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail, along with brief
heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Livingston, Pine Creek and Springdale. This storm will impact travel
on I-90 at Livingston and over Bozeman Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4552 11086 4558 11086 4559 11080 4582 11079
4590 11042 4588 11040 4589 11029 4579 11029
4578 11022 4574 11022 4574 11015 4553 11009
4542 11091 4552 11092
TIME...MOT...LOC 2318Z 250DEG 36KT 4564 11089
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
LesterThe Billings radar (KBLX), 148 km away, was scanning. The volume nearest the first event began at 23:58 UTC.
4 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2023Every state in 2023This day in weather historyWarnings in Montana, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115217, 1115218, 1115219, 1115220.